Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Atlanta, GA

May 22, 20204 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2020, 5:53 PM EDT for 4 counties in Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 5:53 PM EDT (21:53 UTC)
Expired
May 22, 2020, 6:45 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Marion County, GA, Stewart County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 106 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:01 PM EDTTSTM WND DMG3 Wsw Renfroe, GATREE DOWN ALONG MOORES STORE ROAD IN NORTHERN STEWART CO
May 22, 6:20 PM EDTHAIL 1.751 N Preston, GAEMERGENCY MANAGER REPORTS GOLF BALL SIZED HAIL IN DOWNTOWN PRESTON AND ALSO NUMEROUS TREES DOWN ALONG HIGHWAY 41 JUST NORTH OF PRESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS52 KFFC 222153
SVRFFC
GAC053-197-259-307-222245-
/O.NEW.KFFC.SV.W.0121.200522T2153Z-200522T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
553 PM EDT Fri May 22 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Marion County in west central Georgia...
  Southeastern Chattahoochee County in west central Georgia...
  Eastern Stewart County in west central Georgia...
  Webster County in west central Georgia...

* Until 645 PM EDT.

* At 552 PM EDT, severe thunderstorms were located along a line 
  extending from near Jamestown, south Fort Benning, to near 
  Richland to near Troutman, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buena Vista, Preston, Cusseta, Richland, Weston, Seminole, Charles,
  Christopher, Kimbrough, Jamestown/south Fort Benning, Brooklyn,
  Renfroe, Draneville, Manta, Zellobee, Leveretts, Troutman, Doyle,
  Church Hill and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3192 8468 3193 8468 3192 8471 3205 8477
      3222 8493 3224 8491 3225 8492 3226 8489
      3227 8490 3233 8472 3230 8445 3223 8442
      3220 8443 3218 8442 3217 8443 3196 8444
      3192 8446
TIME...MOT...LOC 2152Z 236DEG 27KT 3222 8484 3209 8471 3192 8465 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
657 
WWUS52 KFFC 222243
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
643 PM EDT Fri May 22 2020

GAC053-197-259-307-222253-
/O.EXP.KFFC.SV.W.0121.000000T0000Z-200522T2245Z/
Marion GA-Chattahoochee GA-Stewart GA-Webster GA-
643 PM EDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION...SOUTHEASTERN
CHATTAHOOCHEE...EASTERN STEWART AND WEBSTER COUNTIES WILL EXPIRE AT
645 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3192 8468 3193 8468 3192 8471 3205 8477
      3222 8493 3224 8491 3225 8492 3226 8489
      3227 8490 3233 8472 3230 8445 3223 8442
      3220 8443 3218 8442 3217 8443 3196 8444
      3192 8446
TIME...MOT...LOC 2243Z 236DEG 27KT 3243 8447 3230 8434 3213 8428 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 22, 4:25 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
425 PM EDT Fri May 22 2020

.UPDATE...
Updated the products to cancel the watch. Otherwise, no major
changes.

&&

.PREV DISCUSSION... /Issued 350 PM EDT Fri May 22 2020/

SHORT TERM /Tonight through Saturday Night/...

OH Valley closed upper low pulls northeast tonight and early
Saturday...as upper ridge builds over the area through the
remainder of the period. We remain on the southern fringes of this
low with a moist and generally unstable air mass prevailing. A
thunderstorm complex that had affected north GA was pulling east
of the forecast area this afternoon. With abundant sunshine over
the remainder of the area...thunderstorm development was beginning
over central counties. Convection should diminish during the
overnight...but have kept some low pops across the far north close
to the upper low. Saturday should see more of a diurnal pattern as
the ridge builds over north and central GA.

41

LONG TERM /Sunday through Friday/...

Long-term forecast trends remain somewhat unsettled despite general
trend dominated by upper ridging anchored along the east coast.
Forecast area remains on the southwestern periphery of the ridge
with better subsidence to the north and east. Should see at least
isolated to scattered convection each day with a diurnal bias. Low-
level flow becomes east to southeasterly by Monday which may help to
moderate the potential warmth under the edge of the upper ridge.

20

AVIATION...
18Z Update...
VFR expected through the afternoon. This afternoon/evening chances
for SHRA/TSRA increase again after about 20Z through the early
overnight hours, although confidence is low on best timing/coverage.
Southwest winds this afternoon with occasional gusts...diminishing
after 00z. Some scattered mvfr possible 10z to 14z.

//ATL Confidence...18Z Update...
Confidence medium on SHRA/TSRA coverage.
Confidence medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  88  66  89 /  30  30  20  40
Atlanta         66  87  67  88 /  30  30  20  40
Blairsville     60  82  61  82 /  40  40  20  40
Cartersville    64  87  65  88 /  30  30  20  40
Columbus        67  92  68  92 /  30  20  20  40
Gainesville     64  85  66  87 /  30  30  20  40
Macon           65  91  68  91 /  30  20  20  30
Rome            64  88  65  89 /  30  30  20  40
Peachtree City  64  89  66  89 /  30  30  20  40
Vidalia         69  93  71  93 /  30  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 22, 4:48 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
448 PM EDT Fri May 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
448 PM EDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms, some strong, are likely through this
evening. Locally heavy rain, cloud to ground lightning, small hail,
and brief gusty winds will be the primary threats with any stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible again Saturday through Thursday with the
highest chances on Sunday and Monday. Some storms could be strong on
Sunday and Monday with lightning, heavy rain and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, May 22, 3:17 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     2 SE LEBANON            34.12N  84.48W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ONTO A VEHICLE AND A MOBILE HOME CAUSING
            SIGNIFICANT DAMAGE. NO INJURIES WERE REPORTED.

1250 PM     TSTM WND DMG     2 NNW BIRMINGHAM        34.19N  84.34W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED 3 TREES
            BLOWN DOWN ALONG UNION HILL ROAD.

1259 PM     TSTM WND DMG     2 ESE UNION HILL        34.19N  84.36W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ALONG AJ LAND ROAD.

&&

EVENT NUMBER FFC2000680
EVENT NUMBER FFC2000681
EVENT NUMBER FFC2000682

20
Local storm report, May 22, 3:27 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 ENE BANKS CROSSING    34.27N  83.42W
05/22/2020                   BANKS              GA   DEPT OF HIGHWAYS

            THE BANKS COUNTY HIGHWAY DEPARTMENT REPORTED A TREE
            BLOWN DOWN ACROSS HIGHWAY 59 IN FRONT OF THE BEAVER DAM
            BAPTIST CHURCH.

&&

EVENT NUMBER FFC2000683

20
Special weather statement, May 22, 4:04 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Fri May 22 2020

GAZ052-053-222030-
Coweta GA-Heard GA-
404 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
NORTHEASTERN HEARD COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Handy, or 9 miles
northeast of Franklin...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, East Newnan, Dunaway Gardens, Plant Yates, Arnco-Sargent,
Roscoe, Powers Crossroads, Handy and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8495 3344 8494 3346 8491 3351 8480
      3349 8466 3337 8472 3332 8476 3332 8503
      3340 8504
TIME...MOT...LOC 2004Z 251DEG 18KT 3337 8498

HAIL...0.25IN
WIND...40MPH
Local storm report, May 22, 4:14 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     CHESTNUT MOUNTAIN       34.17N  83.83W
05/22/2020                   HALL               GA   EMERGENCY MNGR

            POWERLINES DOWN NEAR THE INTERSECTION OF GA HWY 211 AND
            WINDER HWY (GA-53)

&&

EVENT NUMBER FFC2000684

LUSK
Special weather statement, May 22, 5:22 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Fri May 22 2020

GAZ066-067-222200-
Troup GA-Meriwether GA-
522 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 600 PM EDT...

At 522 PM EDT...a strong thunderstorm was near Big Springs, or near
LaGrange...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Greenville, Rocky Mount, Stovall, Raleigh, Mountville, Big
Springs, Durand, Harris City and Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3288 8500 3304 8502 3319 8466 3290 8459
TIME...MOT...LOC 2122Z 257DEG 22KT 3298 8495

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 22, 5:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Fri May 22 2020

GAZ042-052-053-222230-
Coweta GA-Carroll GA-Heard GA-
543 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWETA...SOUTHEASTERN
CARROLL AND NORTHERN HEARD COUNTIES UNTIL 630 PM EDT...

At 543 PM EDT...a strong thunderstorm was over Centralhatchee, or
near Franklin...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Franklin, Whitesburg, Ephesus, Centralhatchee, Moreland, East
Newnan, Plant Yates, Arnco-Sargent, Powers Crossroads, Handy,
Roosterville, Dunaway Gardens, Texas, Plant Wansley and Roscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3351 8482 3351 8479 3326 8473 3324 8520
      3340 8526
TIME...MOT...LOC 2143Z 251DEG 15KT 3336 8510

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:41 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker49 min
May 22, 10:30 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield45 min
May 22, 11:15 AM EDTSpecial Weather StatementFFCBartow, Fannin, Floyd, Gilmer, Gordon, Murray and 1 more45 min
May 22, 12:00 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Lumpkin and 3 more30 min
May 22, 12:22 PM EDTSpecial Weather StatementFFCCherokee, Forsyth38 min
May 22, 12:38 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Fulton, Hall52 min
May 22, 1:17 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall, Jackson43 min
May 22, 1:53 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison52 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningFFCJackson, Madison50 min
May 22, 3:00 PM EDTSpecial Weather StatementFFCElbert15 min
May 22, 3:16 PM EDTSpecial Weather StatementFFCElbert29 min
May 22, 4:04 PM EDTSpecial Weather StatementFFCCoweta26 min
May 22, 5:22 PM EDTSpecial Weather StatementFFCMeriwether38 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCMeriwether, Troup49 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCStewart49 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCoweta, Heard47 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Pike, Spalding45 min
May 22, 6:19 PM EDTSpecial Weather StatementFFCCrisp26 min
May 22, 6:25 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor23 min
May 22, 6:30 PM EDTSpecial Weather StatementFFCSchley, Sumter30 min
May 22, 6:33 PM EDTSpecial Weather StatementFFCSpalding27 min
May 22, 6:42 PM EDTSpecial Weather StatementFFCTelfair, Wilcox33 min
May 22, 6:46 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
May 22, 6:51 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Wilcox24 min
May 22, 7:06 PM EDTSpecial Weather StatementFFCWilkinson39 min
May 22, 7:12 PM EDTSpecial Weather StatementFFCDooly33 min
May 22, 7:20 PM EDTSpecial Weather StatementFFCDodge, Pulaski, Telfair25 min
May 22, 7:29 PM EDTSevere Thunderstorm WarningFFCDooly, Houston46 min
May 22, 7:43 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs32 min
May 22, 7:49 PM EDTSpecial Weather StatementFFCTelfair26 min
May 22, 7:59 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.